Kentucky, 2009

Hail and Damaging Winds in Kentucky, April 5, 2009

April 5, 2009 · NWS PAH · 9 events in 8 counties and zones

A strong 500 mb shortwave trough and its associated 100-knot mid level jet streak tracked into the Lower Ohio Valley during the afternoon. A deepening surface low moved across central Illinois into Indiana, with a cold front trailing south-southwest into central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong 500 mb shortwave trough and its associated 100-knot mid level jet streak tracked into the Lower Ohio Valley during the afternoon. A deepening surface low moved across central Illinois into Indiana, with a cold front trailing south-southwest into central Arkansas. Low level moisture increased in the warm sector, and along with surface heating, mixed layer capes rose to near 1000 joules per kilogram. Isolated severe thunderstorms developed ahead of the cold front and tracked rapidly east-northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 5:58 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 5, 5:58 AM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
658 AM CDT SUN APR 5 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE...

&&

.DISCUSSION.../ISSUED 314 AM CDT SUN APR 5 2009/
LATEST MODEL OUTPUT SUGGESTS A DECENT POTENTIAL FOR SEVERE WEATHER
TODAY...ESPECIALLY MIDDAY THROUGH THE AFTERNOON. ALL THE MODELS
ADVECT UPPER 50S TO AROUND 60 DEW POINTS INTO THE REGION...WITH
SURFACE BASED LI/S FALLING TO 0 TO -4...WITH MU CAPES PUSHING 1000
J/KG EAST 1/2 OF THE AREA ON GFS...NAM CLOSER TO 1500. MAIN DRIVER
FOR SEVERE CONVECTION WILL BE A VERY STRONG MID AND UPPER JET
PUNCH H5/H3 RISING TO OVER 100 KTS NOSING IN FROM THE SOUTHERN
PLAINS AND ACROSS THE OZARKS BY MID AFTERNOON. SURFACE AND
BOUNDARY LAYER WILL BE RATHER VEERED WITH MINIMAL DIFFERENTIAL
SPEED AND DIRECTIONAL SHEAR IN LOWEST 5K FT. THINK PRIMARILY LARGE
HAIL AND DAMAGING WINDS...BUT THE TORNADIC POTENTIAL CANNOT BE
RULED OUT ENTIRELY...DESPITE NEAR TO SLIGHTLY LESS FAVORABLE LOWER
TROPOSPHERIC PARAMETERS VS. WHAT WE SAW WITH THE MARCH 28TH EVENT.
POPS WILL BE HIGH CHANCE AND LIKELY TODAY...AROUND CATEGORICAL NE
THIS AFTERNOON.

MUCH COLDER AIR WILL INVADE THE REGION TONIGHT IN THE WAKE OF COLD
FRONTAL PASSAGE. UPPER LOW AND DEEPENING EAST U.S. TROF WILL ALLOW
DECENT CANADIAN HIGH PRESSURE TO MOVE SOUTH THROUGH THE NATION/S
MID SECTION...BRINGING THE REGION CLOUDS...OFF AND ON LIGHT PRECIP
AND MUCH BELOW NORMAL TEMPERATURES MONDAY INTO TUESDAY. LOW TROP
FORECAST THERMAL PROFILES CONTINUE TO SUPPORT LIGHT RAIN/LIGHT
SNOW CHANCES TONIGHT THROUGH MONDAY NIGHT. TAPERED OFF POPS
MORE SO ON TUESDAY AS THE MODELS ARE SLIGHTLY MORE PROGRESSIVE AND
A LITTLE QUICKER WITH THE EASTWARD ADVANCEMENT OF THE TROF...AND
MID LEVEL RIDGE COMING IN FROM THE MID CONUS.

NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. INCLUDED BELOW
IS THE LONG RANGE OUTLOOK FROM YESTERDAY/S SHIFT...

/ ISSUED 321 PM CDT SAT APR 4 2009 /
THE 00Z ECMWF AND 06Z/12Z GFS ARE IN AGREEMENT IN BRINGING ANOTHER
STORM SYSTEM INTO THE REGION FOR THURSDAY INTO FRIDAY. THE GFS
SOLUTIONS ARE MORE PROGRESSIVE...WHILE THE ECMWF HOLDS ONTO THE
GREAT LAKES DEEP-LAYER TROUGH LONGER AND SUPPRESSES THE SYSTEM AS IT
COMES OUT OF THE PLAINS AND INTO THE QUAD STATE. APPARENTLY THE
MODELS HAVE BEEN SLOWING DOWN IN GENERAL WITH THE LONG WAVE
PATTERN...SO THE ECMWF SOLUTION IS FAVORED BY HPC. SEE NO REASON TO
BUCK THE TREND...SO WILL FOLLOW THE HPC/ECMWF SOLUTION FAIRLY
CLOSELY. THIS WILL RESULT IN THE WARM FRONT DEVELOPING IN OR JUST
NORTH OF THE QUAD STATE THURSDAY AND THURSDAY NIGHT.

DECIDED TO REMOVE THE POPS FROM WEDNESDAY NIGHT...AND INCREASE
POPS A BIT THURSDAY AND THURSDAY NIGHT...WITH THE HIGHEST POPS IN
THE LIKELY CATEGORY IN THE SOUTH THURSDAY NIGHT. ALSO INCREASED
POPS IN THE EAST A BIT FOR FRIDAY FOR LINGERING PRECIPITATION.
ECMWF SHOWALTER INDICES SUPPORT THUNDER FOR THURSDAY NIGHT AND
FRIDAY...BUT DECIDED TO KEEP THE THUNDER IN THURSDAY AND THURSDAY
NIGHT AND PULL IT OUT FOR THE LINGERING PRECIPITATION ON FRIDAY.
WOULD NOT BE SURPRISED TO SEE THUNDER BASED ABOVE 850MB
THURSDAY...AS INITIAL SHORT WAVE TROUGH EJECTS NORTHEAST THROUGH
THE REGION.

&&

.AVIATION...
CIGS AND VSBYS WILL BE VFR MUCH OF THE DAY.  SHRA/TSTMS ARE EXPECTED
ALONG/AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE REGION BETWEEN
15Z AND 22Z.  MVFR CIGS/VSBYS ARE POSSIBLE WITH SHRA/TSTMS AT KCGI
BY 15Z...KPAH AND KEVV BY 17Z...AT KOWB BY 18Z. SHRA/TSTMS WILL END
FROM W TO E DURING LATE AFTERNOON...WITH CIGS BECOMING PREDOMINANTLY
MVFR OVERNIGHT.  WINDS WILL INCREASE FROM THE S TO SW TO 12-18 KTS
GUSTING TO 25 KTS...BECOMING NW WITH GUSTS TO 30 KTS BEHIND THE
FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 5, 9:10 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CDT SUN APR 5 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1010 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE OUTLOOK
AREA TODAY.

DURING THE MORNING HOURS...THE MAIN HAZARD WITH ANY STRONG TO
SEVERE STORMS WILL BE HAIL...MAINLY ACROSS PARTS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS.

LATER TODAY...FROM AROUND NOON AND THROUGH THE REST OF THE
AFTERNOON HOURS...THE FOCUS FOR SEVERE STORM POTENTIAL CAN BE
EXPECTED ALONG AND EAST OF INTERSTATE 55...INCLUDING MUCH OF
SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA.
THE PRIMARY HAZARDS WILL LIKELY BE LARGE HAIL AND DAMAGING WIND
THIS AFTERNOON. STORM MOTION IS FORECAST TO BE EAST NORTHEAST UP
TO 50 MPH.

AT THAT TIME...STRONG MID AND UPPER LEVEL JET WINDS AT OR ABOVE 100
KNOTS ARE FORECAST TO MOVE NORTHEAST INTO THE OUTLOOK AREA DURING
THE AFTERNOON. DAYTIME HIGHS WILL RANGE FROM THE UPPER 60S TO MID
70S...WITH SURFACE DEW POINTS RISING WELL INTO THE 50S. THIS
COUPLED WITH COLDER AIR ALOFT IN RESPONSE TO AN UPPER TROUGH
MOVING ACROSS THE REGION...MEANS IT WILL BECOME INCREASINGLY
UNSTABLE THROUGH THE DAY. IN THE LOWEST LEVELS OF THE
ATMOSPHERE...SPEED AND DIRECTIONAL SHEAR WILL BE MARGINAL WITH
WINDS VEERING SOUTHWEST THROUGH THE DAY. THUS THE EXPECTED STORM
MODE WILL LIKELY IN THE FORM OF A SQUALL LINE WITH EMBEDDED BOW
ECHOES.

SUPERCELL DEVELOPMENT...CAPABLE OF GENERATING A BRIEF TORNADO...CANNOT
BE RULED OUT. AT THIS TIME...THE BEST POTENTIAL FOR ANY TORNADIC
DEVELOPMENT WILL BE ACROSS SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY...EAST OF THE LAND BETWEEN THE LAKES.

ALL OF THE STORMS SHOULD MOVE EAST OF SOUTHWEST INDIANA AND THE
PENNYRILE REGION OF WEST KENTUCKY BY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEAR FREEZING TEMPERATURES ARE FORECAST BOTH TUESDAY MORNING AND
WEDNESDAY MORNING. AGRICULTURAL INTERESTS MAY NEED TO CHECK THEIR
PLANS IN ORDER TO MITIGATE ANY CROP DAMAGE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS MORNING AND
INTO THE AFTERNOON HOURS.

SMITH

In the hours before

Special weather statement, Apr 5, 7:14 AM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
814 AM CDT SUN APR 5 2009

ILZ075-051400-
JEFFERSON-
INCLUDING THE CITIES OF...MOUNT VERNON
814 AM CDT SUN APR 5 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PEA TO DIME SIZE HAIL.  THIS STORM
WAS LOCATED 11 MILES WEST OF WALTONVILLE...MOVING NORTHEAST AT 45
MPH.

THE STORM WILL MOVE ACROSS WESTERN AND NORTHERN SECTIONS OF
JEFFERSON COUNTY ILLINOIS THROUGH 900 AM. THIS STORM WILL ALSO
PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME.

THE STORM IS EXPECTED TO TRACK NEAR AND JUST NORTH OF MOUNT VERNON
AND ACROSS PORTIONS OF INTERSTATES 57 AND 64.

SMALL HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY.
Local storm report, Apr 5, 8:04 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 AM CDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HAIL             ORCHARDVILLE            38.50N 88.66W
04/05/2009  E0.88 INCH       WAYNE              IL   EMERGENCY MNGR

            SPOTTER REPORT VIA HAM RADIO.

&&

AD
Local storm report, Apr 5, 9:18 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             WOODLAWN                38.33N 89.04W
04/05/2009  M0.75 INCH       JEFFERSON          IL   TRAINED SPOTTER

&&

SMITTY

The radar

The Paducah radar (KPAH), 66 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Fulton

When
April 5, 11:35 AM CST to 11:40 AM CST
Where
Fulton County, Hickman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.570, -89.180

The hail lasted about 5 minutes.

Hail, Calloway

When
April 5, 1:08 PM CST to 1:12 PM CST
Where
Calloway County, Lynn Grove to Murray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.600, -88.430

Nickel-size hail fell at Lynn Grove. Penny-size hail fell near Murray State University.

Thunderstorm Wind, Ballard

When
April 5, 2:15 PM CST
Where
Ballard County, 3.8 mi NE of Ingleside
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.151, -88.863

A house sustained roof and siding damage.

Thunderstorm Wind, McCracken

When
April 5, 2:31 PM CST to 2:33 PM CST
Where
McCracken County, 0.13 mi ENE of Tyler to 2.6 mi SSW of Tyler
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.051, -88.578

Large portions of roofing were blown off a church on the southeast outskirts of the city of Paducah. Within one-quarter mile of the church, several homes received shingle damage, a flagpole was snapped, and a barbecue shack was blown down. On Interstate 24 near the 10-mile marker, a bus crash was indirectly blamed on strong winds. A car reportedly blew into a truck, and the truck either struck the bus or caused the bus to crash. The bus driver was critically injured, and about a dozen passengers were taken to a local hospital.

Lightning, McCracken

When
April 5, 2:45 PM CST
Where
McCracken County, Reidland
Property damage
$5,000
Reported by
Public
Coordinates
37.020, -88.530

Lightning struck a house, damaging electrical devices.

Thunderstorm Wind, Marshall

When
April 5, 2:53 PM CST
Where
Marshall County, Palma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.970, -88.370

Hail, Hopkins

When
April 5, 4:04 PM CST
Where
Hopkins County, 1.94 mi S of Sixseam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.142, -87.671

The hail was reported at the first entrance of the Pennyrile State Forest heading south from Dawson Springs.

Thunderstorm Wind, Todd

When
April 5, 5:03 PM CST
Where
Todd County, Elkton
Measured
56 kt (64 mph) measured gust
Reported by
Law Enforcement
Coordinates
36.820, -87.150

Hail, Henderson

When
April 5, 5:55 PM CST
Where
Henderson County, 5 mi E of Henderson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.830, -87.488

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159862, 159863, 162979, 159867, 159871, 159869, 159872, 159861, 159860.